Alert archive / North Carolina / Wind Advisories in 2020

Wind Advisory 1, NWS Newport/Morehead City, NC

January 4, 2020Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this wind advisory at Jan 4, 2020, 4:02 AM EST for Dare County, Hyde County, North Carolina. It took effect at Jan 4, 2020, 10:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2020, 4:02 AM EST (09:02 UTC)
In effect from
Jan 4, 2020, 10:00 PM EST
Expired
Jan 5, 2020, 6:51 AM EST
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WWUS72 KMHX 040902
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
402 AM EST Sat Jan 4 2020

NCZ204-205-042115-
/O.NEW.KMHX.WI.Y.0001.200105T0200Z-200105T1300Z/
Ocracoke Island-Hatteras Island-
Including the cities of Ocracoke, Rodanthe, Avon, Buxton, Frisco,
and Hatteras Village
402 AM EST Sat Jan 4 2020

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 8 AM EST
SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Ocracoke Island and Hatteras Island Counties.

* WHEN...From 9 PM this evening to 8 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A Wind Advisory means that sustained winds
  of 31 to 39 mph or gusts in excess of 45 mph are expected. Winds
  this strong can make driving difficult, especially for high
  profile vehicles. Use extra caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
016 
WWUS72 KMHX 041657
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
1157 AM EST Sat Jan 4 2020

NCZ204-205-050500-
/O.CON.KMHX.WI.Y.0001.200105T0200Z-200105T1300Z/
Ocracoke Island-Hatteras Island-
Including the cities of Ocracoke, Rodanthe, Avon, Buxton, Frisco,
and Hatteras Village
1157 AM EST Sat Jan 4 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 8 AM
EST SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Ocracoke Island and Hatteras Island Counties.

* WHEN...From 9 PM this evening to 8 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
680 
WWUS72 KMHX 041956
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
256 PM EST Sat Jan 4 2020

NCZ204-205-050800-
/O.EXT.KMHX.WI.Y.0001.200105T0300Z-200105T1300Z/
Ocracoke Island-Hatteras Island-
Including the cities of Ocracoke, Rodanthe, Avon, Buxton, Frisco,
and Hatteras Village
256 PM EST Sat Jan 4 2020

...WIND ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
EST SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Ocracoke Island and Hatteras Island.

* WHEN...From 10 PM this evening to 8 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
882 
WWUS72 KMHX 050723
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
223 AM EST Sun Jan 5 2020

NCZ204-205-051300-
/O.CON.KMHX.WI.Y.0001.000000T0000Z-200105T1300Z/
Ocracoke Island-Hatteras Island-
Including the cities of Ocracoke, Rodanthe, Avon, Buxton, Frisco,
and Hatteras Village
223 AM EST Sun Jan 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Hatteras Island and Ocracoke Island Counties.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
212 
WWUS72 KMHX 051151
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
651 AM EST Sun Jan 5 2020

NCZ204-205-051300-
/O.CAN.KMHX.WI.Y.0001.000000T0000Z-200105T1300Z/
Ocracoke Island-Hatteras Island-
Including the cities of Ocracoke, Rodanthe, Avon, Buxton, Frisco,
and Hatteras Village
651 AM EST Sun Jan 5 2020

...WIND ADVISORY FOR THE OUTER BANKS IS CANCELLED...

Winds will gradually diminish today and are no longer strong 
enough to produce significant impacts. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Jan 4, 1:18 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 4, 1:18 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
118 AM EST Sat Jan 4 2020

.SYNOPSIS...
A cold front will approach the area from the west late, then
cross the region Saturday. High pressure will build in from the
west Sunday through early next week. A cold front with limited
moisture is forecast to move through the area mid week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 110 AM Sat...Low stratus continues to plague much of the
region tonight with some sea fog sneaking onto the Crystal Coast
and lowering visibilities immediately along the coast from
Hatteras south. This will continue into the morning hours until
the front begins to cross Saturday morning.

The wedge boundary/front continues to wobble in the northwestern
section of our CWA with the temperature at Greenville falling to
59. Short range guidance suggests this front will be slow to
move or perhaps shift a touch to the north, but some potentially
large hour-to-hour temperature changes are probable across this
area overnight.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
As of 345 PM Friday...The best lift and deepest moisture will
be over the area Saturday morning with widespread precip
continuing, then expect deepest moisture and main cold front to
shift offshore with mid-level drying allow precip to taper off
through the afternoon. Temps continue to be very mild Saturday
in SW flow with highs expected around 65-70.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
As of 400 PM Friday...Unsettled weather will continue Saturday
night as an upper trough pivots across the area. Then, cooler
and drier conditions are expected Sunday into early next week as
high pres dominates. A cold front with limited moisture is
forecast to move through the area Wednesday.

Saturday night...The upper trough and secondary front pushes
across the region Saturday evening with strong CAA ramping up
late evening and overnight. Scattered showers expected to
continue as the upper trough crosses the area, but expect the
rain to end by 12Z Sunday. Temperatures will fall quickly
behind the front Saturday night with lows expected in the upper
30s inland to low to mid 40s coast.

Sunday through Tue...High pres will build across the area Sun
and Mon then slide offshore Tue with dry weather expected. Highs
in the 50s Sunday and Mon warming to around 60 Tue.

Wednesday and Thursday...A cold front with limited moisture
will quickly cross the area Tue night with only light
precipitation amounts expected. High pres builds back in from
the W Wed into Thu. Temps return to closer to normal this period
with highs mainly in the 50s and lows in the 30s inland to
lower 40s coast Tue night and below freezing inland Wed night.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Sunday Morning/...
As of 110 AM Sat...Very complex aviation forecast expected for
the short term with periods of IFR and MVFR expected. Currently,
IFR conditions exist to the north of a wedge boundary over the
coastal plain which will continue to wobble back and forth
around the KISO and KPGV sites. To the south of this boundary,
MVFR conditions are present with ceilings 1000-2000 ft, and
winds gusting 20-30 kts. Then, further to the south and east of
this area, there is a marine layer boundary where low stratus
and visibilities exist right along the immediate coastline, with
IFR conditions present. For the rest of tonight, expect mostly
status quo, with conditions improving to MVFR/VFR for a short
period later this morning. Then, MVFR and possibly IFR
conditions will return late this morning/early afternoon,
through the first part of Saturday night. Then, VFR conditions
return, but so do gusty west winds for the rest of the Saturday
night.

Long Term /Saturday Night through Tuesday/...
As of 220 AM Fri...Showers and periods of sub VFR conditions
possible into Sat night. VFR expected the rest of the period as
dry high pres builds over the area. Gusty W winds expected
overnight Sat and into Sunday behind the cold front.

&&

.MARINE...
Short Term /Through Tonight/...
As of 4 PM Friday...Strong SW flow will continue tonight ahead
of a cold front with winds around 20-30 kt across the coastal
waters and 10-20 kt across the sounds/rivers. The Pamlico Sound
could see occasional gusts to 25 kt but deeper mixing will be
hampered by the cooler water temps. Seas continue to build to 7
to 10 ft across the central/southern waters and 3-6 ft northern
waters tonight. Strong SW winds briefly relax late Sat morning
through the afternoon just ahead of the primary cold front with
seas temporarily subsiding a few feet. There remains a concern
for sea fog development through tonight as warm moist airmass
advects over colder shelf waters. Currently seeing some sea fog
along the coast south of Cape Fear beginning to expand north
into Onslow Bay bringing reduced visibilities and will continue
to monitor overnight.

Long Term /Saturday night through Tuesday/...
As of 220 AM Fri...SW winds increase to 20-30 kt late ahead of
the main cold front Saturday night with winds becoming W/NW and
increasing to 25-35 kt with gusts to 45 kt behind the cold
front. The strong W/NW winds continue into early Sun afternoon
then diminish 15-20 kt by early evening. A Gale Watch has been
posted for the Pamlico Sound and coastal waters for this period.
Seas will peak Sat night into Sunday at 7-12 ft.

WNW winds decrease to 15 to 20 kt Sun night and diminish to
10-15 kt Mon and 5-10 kt Mon night into Tue as high pres builds
in. SW winds develop and increase to 15-20 kt late Tue ahead of
the next cold front. Seas will drop to 3 to 5 feet by Mon
morning and cont to subside to 1 to 3 ft Mon night into early
Tue before building to 3-5 ft by early Tue evening.

&&

.TIDES/COASTAL FLOODING...
As of 420 PM Friday...Strong post frontal W winds of 25 to 35
kt with higher gusts Sat night into early Sunday will bring a
threat of minor sound-side coastal flooding to the Outer Banks,
mainly north of Buxton. Current guidance is showing water levels
peaking about a foot or two above normal and not expected
significant impacts at this time.

&&

.CLIMATE...
Record High Temps for 01/03 (Friday)

LOCATION       TEMP/YEAR
New Bern       77/2000      (KEWN ASOS)
Cape Hatteras  71/1966      (KHSE ASOS)
Greenville     76/2000      (COOP - Not KPGV AWOS)
Morehead City  72/2000      (COOP - Not KMRH ASOS)
Kinston        75/2000      (COOP - Not KISO AWOS)
Jacksonville   75/2000      (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Watch from late tonight through Sunday morning for AMZ135.
     Gale Watch from this evening through Sunday morning for AMZ152-
     154.
     Small Craft Advisory until 9 PM EST this evening for AMZ152-
     154-156-158.
     Gale Watch from this evening through Sunday morning for AMZ156-
     158.
     Gale Watch from late tonight through Sunday morning for AMZ150.
     Small Craft Advisory until 2 AM EST early this morning for
     AMZ150.
     Dense Fog Advisory until 4 AM EST early this morning for
     AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...SK/SGK/MS
SHORT TERM...SK
LONG TERM...JME/SGK
AVIATION...JME/SGK
MARINE...JME/SK
TIDES/COASTAL FLOODING...MHX
CLIMATE...MHX

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 9:41 PM ESTMarine Dense Fog AdvisoryMHX6 hr
Jan 4, 4:06 AM ESTCoastal Flood AdvisoryMHXDare, Hyde30 hr
Jan 4, 4:18 AM ESTGale WarningMHX31 hr
Jan 4, 4:18 AM ESTLow Water AdvisoryMHX31 hr
Jan 4, 4:18 AM ESTMarine Dense Fog AdvisoryMHX3 hr
Jan 4, 4:18 AM ESTSmall Craft AdvisoryMHX11 hr

Nearby

Wind Advisories in North Carolina, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.